Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 57, NWS Denver/Boulder, CO

August 20, 2022Grand County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 20, 2022, 4:55 PM MDT for Grand County, Colorado. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2022, 4:55 PM MDT (22:55 UTC)
Expired
Aug 20, 2022, 8:00 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Grand County, CO

The radar

The Denver radar (KFTG), 131 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 5:55 PM MDTHEAVY RAIN 1.046 Nne Hot Sulphur Sprin, COUSGS STATION 400912106031201, DROWSY WATER PRECIPITATION STATION. TOTAL RAINFALL FROM 4:25 PM. 0.86 INCHES FELL BETWEEN 4:45 AND 5:25 PM.
Aug 20, 6:00 PM MDTFLASH FLOOD4 Ne Hot Sulphur Spring, CODELAYED REPORT. SIGNIFICANT FLASH FLOODING AND DEBRIS FLOW OCCURRED NEAR 6PM ON AUGUST 20TH, WITH DAMAGE REPORTED AT DROWSY WATER RANCH. SEVERAL DEBRIS FLOWS AND FLASH FLOODING OCCURRED ON CR219.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 65 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.9 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

482 
WGUS55 KBOU 202255
FFWBOU
COC049-210200-
/O.NEW.KBOU.FF.W.0057.220820T2255Z-220821T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
455 PM MDT Sat Aug 20 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Northeastern Grand County in north central Colorado...

* Until 800 PM MDT.

* At 455 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 0.5 inches of rain have 
  fallen. Additional rainfall amounts up to 0.5 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northeastern Grand County

This includes the following additional locations...
	Lower Willow Creek Valley and Drowsy Water Ranch.

This includes the following streams and drainages...
  North Fork Cabin Creek, Trail Creek, Gold Run, Cabin Creek, 
  Colorado River, Drowsy Water Creek, Willow Creek, Kinney Creek and 
  Mc Queary Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the East Troublesome burn area. Rock slides or debris 
flows can also be expected across rural roads.

&&

LAT...LON 4011 10609 4017 10610 4020 10603 4020 10594
      4015 10591 4012 10592 4011 10599 4011 10602
      4010 10603 4010 10606

FLASH FLOOD...RADAR INDICATED

$$

Hiris

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:45 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 20, 2:45 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
245 PM MDT Sat Aug 20 2022

.SHORT TERM...(This evening through Sunday)
Issued at 228 PM MDT Sat Aug 20 2022

Through this evening, most of the shower and thunderstorm
coverage will be over the higher terrain. Overall, the instability
is limited with MLCAPE values around 500 j/kg. Generally pulse
storms which should be short-lived as they develop over the urban
corridor and adjacent plains. Storms this afternoon are nearly
stationary, so localized heavy rainfall will remain a concern in
the burn areas. On Sunday, a ridge of high pressure will be over
CO with a weak disturbance parked over northeastern
UT/northwestern CO. This will result in a eastward shift of the
plume of subtropical moisture plume over the forecast area.
Precipitable water values over the mountains were 0.6-0.7 inch
today, with an increase to 0.8 inch on Sunday. It will be a little
warmer as well, which will result in increase instability across
the region in the afternoon. Surface based CAPEs go from around
400-600 j/kg, increasing to the 500-1000 j/kg range Sunday
afternoon. The greatest stability will be over the northeast
corner of the state, with just isolated coverage possible there in
the afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 228 PM MDT Sat Aug 20 2022

A few showers and storms will be ongoing mainly over the higher
terrain Sunday evening. These storms may drift westward in the
evening and will eventually weaken an hour or two after sunset.

A shortwave trough, that will be responsible for Sunday's active
weather, will drift south of our CWA on Monday. This will put our
CWA under slight subsidence which will limit thunderstorm activity.
The storms will be mainly over the higher terrain where the best
instability will be. Across the plains, an inversion around 500 mb
will keep most areas dry.

Tuesday, Wednesday, and Thursday will have a similar pattern with
showers and storms again staying mostly over the higher terrain.
There will be slight mid level height rises as 700 mb temperatures
warm slightly. Highs across the plains will reach the upper 80s to
low 90s and it's possible Denver hits 90.

The only weather concern Monday through Thursday will be burn area
flash flooding. The storms won't be very strong but the lack of flow
aloft will result in very slow storm motions. Each day will have a
limited risk of flooding.

Global models have a decent consensus that a shortwave trough will
move out of the Pacific Northwest towards norther Colorado. There
will be a stream of monsoonal moisture that is associated with
this system that will move over Colorado. This will lead to good
coverage of showers and storms across the entire forecast area.
This may be a period where burn area flash flooding is at an
elevated risk. Temperatures will decrease as a result of more
clouds and storms around.

On Saturday, the monsoonal moisture will still be in the area but
the axis of the shortwave trough will be past the forecast area. A
day with near normal temperatures and scattered storms is likely.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1207 PM MDT Sat Aug 20 2022

VFR through tonight. Scattered showers or thunderstorms are
expected in the Denver area between about 22z and 04z, with
isolated showers possible at other times. Most likely impacts
would be wind shifts with gusts to 30 knots and periods where
instrument approaches to KDEN may be needed due to ceilings or
precipitation on approaches. Southeast winds with gusty to 20 kts
possible until 21-22z, then there models indicate a winds shift
from the west/southwest as a boundary moves out of the foothills
and into the terminals.

&&

.HYDROLOGY...
Issued at 228 PM MDT Sat Aug 20 2022

Storms will continue to have limited in intensity through this
evening, but they will have little to no movement. Rainfall
amounts of up to an inch in an hour in one hour are possible with
the strongest storms. The overall risk to the burn areas this
evening will be limited. The storms will decrease in intensity
2000-2100. There will be an elevated risk of flash flooding over
the burn scars Sunday afternoon and evening with ample moisture
and little storm motion expected. The storms may be a little
stronger, with greater instability expected vs this afternoon
which will increase the flash flood threat in the burn areas.

Monday through Thursday will see a limited risk for burn area
flash flooding. Moisture isn't abnormally high during this period
and storms will be on the weaker side. However, the storms will be
moving very slowly and this slow motion could result in some
flooding issues. On Friday, the risk of burn area flash flooding
will increase as more moisture and better lift arrive in the area.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Cooper
LONG TERM...Danielson
AVIATION...Cooper
HYDROLOGY...Cooper/Danielson
Hazardous weather outlook, Aug 20, 10:31 AM MDT, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1031 AM MDT Sat Aug 20 2022

COZ030>051-211645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1031 AM MDT Sat Aug 20 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over the
mountains and foothills this afternoon. These storms will
eventually move off the higher terrain to the urban corridor and
plains mainly south of Interstate 70 by early evening. The storms
will produce wind gusts up to 35 mph and a period of moderate to
heavy rainfall.

There will be a limited threat of flash flooding in burn areas
this afternoon, as a few storms will be capable of producing up to
1.5 inches of rain in an hour. The showers and storms will
continue into the evening, then diminish overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms will be likely in and near the mountains
on Sunday and Monday with the storms producing heavy rain. This
will lead to an elevated risk of flash flooding over the fire burn
scars on Sunday. Locations across the plains will see scattered
showers on Sunday. Expect a drier and warmer pattern from late
Monday through Wednesday with only isolated to scattered showers
in the mountains. The plains will be mainly dry with seasonal
temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, however
heavy rain reports will be appreciated.

In the hours before

Special weather statement, Aug 20, 3:57 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Denver CO
357 PM MDT Sat Aug 20 2022

COZ036-202230-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
357 PM MDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of central Jefferson
County through 430 PM MDT...

At 356 PM MDT, the public reported a strong thunderstorm near
Conifer, or 21 miles southwest of Denver, moving south at 5 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Hail may accumulate on roadways causing hazardous
         travel.

Locations impacted include...
Conifer and Aspen Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3955 10527 3954 10517 3942 10518 3947 10537
TIME...MOT...LOC 2156Z 018DEG 4KT 3951 10524

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

HIRIS
Special weather statement, Aug 20, 4:08 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Denver CO
408 PM MDT Sat Aug 20 2022

COZ036-039-202245-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
408 PM MDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of northeastern
Jefferson County through 445 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm over
Arvada, or 13 miles northwest of Denver, moving east at 5 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arvada, southwestern Westminster, southwestern Broomfield and White
Ranch Open Space.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3984 10505 3982 10505 3977 10528 3984 10532
      3991 10510
TIME...MOT...LOC 2208Z 251DEG 3KT 3984 10516

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

HIRIS
Special weather statement, Aug 20, 4:35 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Denver CO
435 PM MDT Sat Aug 20 2022

COZ039-040-202315-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
435 PM MDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of Broomfield,
northeastern Jefferson and southeastern Boulder Counties through 515
PM MDT...

At 434 PM MDT, Doppler radar was tracking a strong thunderstorm over
Superior, or 17 miles northwest of Denver, moving east at 5 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Western Thornton, Westminster, Broomfield, Northglenn, Lafayette,
Louisville, Superior and Federal Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3986 10516 3993 10521 4001 10506 3988 10496
TIME...MOT...LOC 2234Z 251DEG 3KT 3992 10516

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

HIRIS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:58 PM MDTFlash Flood WarningBOUBoulder3 hr
Aug 20, 1:57 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Aug 20, 3:57 PM MDTSpecial Weather StatementBOUJefferson33 min
Aug 20, 4:02 PM MDTSevere Thunderstorm WarningBOUJefferson17 min
Aug 20, 4:08 PM MDTSpecial Weather StatementBOUBroomfield37 min
Aug 20, 4:30 PM MDTAreal Flood AdvisoryBOUJefferson2 hr
Aug 20, 4:35 PM MDTSpecial Weather StatementBOUBroomfield40 min
Aug 20, 5:27 PM MDTAreal Flood AdvisoryBOUBoulder, Weld2 hr

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.